Teething tablets re­called over lev­els of toxic herb

Bel­ladonna poses ‘se­ri­ous health hazard’ to chil­dren

The Commercial Appeal - - Business - LINDA A. JOHN­SON

The maker of Hy­land’s teething tablets has is­sued a re­call for any re­main­ing pack­ages at the urg­ing of U.S. reg­u­la­tors, who say the medicine has in­con­sis­tent lev­els of a herb that can be poi­sonous.

Stan­dard Homeo­pathic Co. of Los An­ge­les stopped mak­ing and ship­ping the tablets last Oc­to­ber. It said it’s no­ti­fy­ing distrib­u­tors and stores to re­turn any left­over prod­ucts, while peo­ple who bought them should throw them out.

The re­call an­nounced late Thurs­day cov­ers Hy­land’s Baby Teething Tablets and Hy­land’s Baby Night­time Teething Tablets, meant to re­lieve gum dis­com­fort from emerg­ing teeth.

The Food and Drug Ad­min­is­tra­tion, which has been in­ves­ti­gat­ing the safety of such prod­ucts for some time, had is­sued a warn­ing in Septem­ber that homeo­pathic teething tablets con­tain­ing the herb, bel­ladonna, shouldn’t be used. Bel­ladonna, also called night­shade, is a poi­sonous herb that nonethe­less has been used at low dosages as a homeo­pathic medicine for cen­turies.

“FDA be­lieves that bel­ladonna rep­re­sents a se­ri­ous health hazard to chil­dren and that the ef­fects of bel­ladonna are un­pre­dictable,” the com­pany said in its re­call no­tice.

Ac­cord­ing to the FDA, some homeo­pathic teething prod­ucts are made with a very small amount of bel­ladonna, but at lev­els so low they should not be de­tectible even with FDA’s so­phis­ti­cated test­ing. How­ever, the agency found vary­ing lev­els of bel­ladonna when it tested Hy­land’s teething tablets, in­clud­ing some that far ex­ceeded what was listed on the la­bels.

The com­pany stopped mak­ing the tablets, but the FDA had been urg­ing the com­pany to is­sue a re­call for months.

The FDA noted at the time that such tablets were sold on­line and in stores by Hy­land’s, phar­macy chain CVS and other com­pa­nies. CVS promptly pulled from store shelves and stopped on­line sales of all bel­ladonna-con­tain­ing teething prod­ucts, in­clud­ing its store brand and Hy­land’s.

FDA urged con­sumers to con­tact a doc­tor if young chil­dren who have used the teething tablets have symp­toms in­clud­ing seizures, dif­fi­culty breath­ing, lethargy, skin flush­ing and ag­i­ta­tion.

U.S. FOOD & DRUG AD­MIN­IS­TRA­TION VIA AP

The U.S. Food and Drug Ad­min­is­tra­tion says that two ver­sions of Hy­land’s teething tablets are be­ing re­called due to in­con­sis­tent lev­els of toxic bel­ladonna.

Newspapers in English

Newspapers from USA

© PressReader. All rights reserved.